Tornadoes · United States · Alabama · 2009
EF0 tornado, Mt Hope to Moulton, Alabama, April 19, 2009
From Mt Hope to Moulton, this EF0 tornado ran 1.3 miles across Lawrence County on April 19, 2009, touching down at 6:03 PM CDT and reaching 25 yards wide. It killed nobody, and did $18,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 19, 2009
- Touchdown
- 6:03 PM CDT (23:03 UTC)
- Lifted
- 6:07 PM CDT (23:07 UTC)
- On the ground
- 4 minutes
- Path length
- 1.3 miles (2.0 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- County
- Lawrence County
- Touchdown point
- 34.438, -87.505
- Lift-off point
- 34.435, -87.483
- Record number
- 0904191703-01
What the Weather Service recorded
A strong low pressure system tracking northeast from the southern Ozarks into the Ohio Valley brought a cold front into the central Tennessee Valley during the late afternoon and evening hours of the 19th. Supercells erupted across northern Mississippi, moving into far northwest Alabama shortly before 5 pm CDT. Initially, these storms were large hail producers, with up to baseball sized hail reported in the town of Red Bay in Franklin County. As the early evening progressed, this supercell tracked into Lawrence and Morgan Counties producing wind damage and at least six tornadoes as it moved east. A male individual was killed in the town of Priceville in Morgan County when a tree was knocked down onto his trailer home. The thunderstorms evolved into a quasi-linear convective system (QLCS) as they moved into Marshall and DeKalb Counties. Another tornado developed rapidly in the community of Asbury in Marshall County, killing one and critically injurying another when their mobile home was destroyed. The QLCS progressed into DeKalb County producing additional tornado damage.
Several trees were snapped and uprooted between CR 23 and CR 25 south of Mount Hope. In addition, two homes sustained minor roof damage/shingle loss. Estimated path length was approximately 1.3 miles with a path width of 75 feet. Estimated peak wind speed was 80 mph.
An EF-1 tornado caused complete roof loss and significant structural damage to a concrete industrial facility along Highway 157. This facility was located 2 miles southeast of Moulton. Additional damage occurred along CR 99 and 100 between Wren and Moulton, where multiple trees were snapped and uprooted. Estimated peak wind speed with this tornado was 100 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the tornado touched down at Apr 19, 2:51 PM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, Apr 19, 2:51 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 251 PM CDT SUN APR 19 2009 .DISCUSSION...A SFC LOW OVER SERN MO HAD A CDFNT EXTENDING THRU ERN ARKANSAS WITH CONVECTION DEVELOPING AHEAD OF THE FRONT. CLOSER TO HOME...LOCAL RADARS ARE SHOWING A BAND OF SHRA/TSRA MOVING ACROSS OUR CWA ATTM. THIS LINE OF PCPN EXTENDS FROM THE HUN AREA AND POINTS WEST. SO FAR NO SVR WX WAS OCCURRING...AND NOT REALLY EXPECTING ANY SVR WX WITH THIS BAND OF PCPN. HOWEVER AS THE CDFNT (NOW OVER ERN ARKANSAS) MOVES EAST THIS EVENING...THE CHC OF SVR WX WILL INCREASE OVER THE CWA. THE BEST TIMING OF SVR WX WILL BE 5-6 PM OVR NW AL...7-8 PM OVER THE HUN AREA AND 9-10 PM IN NERN AL. MAIN THREAT OF SVR WX WILL BE DAMAGING WINDS/LARGE HAIL. OUR CWA DOES HAVE ENOUGH LOW LEVEL SHEAR TO PRODUCE A FEW ISOLATED TORNADOES. THE SVR WX THREAT WILL BE OVER BY MIDNIGHT. MONDAY/TUESDAY...THE LARGE/SLOW MOVING UPPER LOW THAT IS BRINGING ALL OF THE SVR WX POTENTIAL ATTM...WILL HANG ARND UNTIL TUESDAY MRNG. THUS WITH WEAK DISTURBANCES SWINGING ARND THE UPPER LOW AND COLD 5H TEMPS...WILL KEEP A LOW POP IN FOR SHOWERS UNTIL TUESDAY MRNG. THE CHC OF PCPN SHOULD END BY TUESDAY AFTN AND EVENING. REST OF THE EXTENDED FCST...LARGE UPPER RIDGE/SFC HIGH WILL BUILD IN ACROSS THE AREA. THIS WILL BEGIN A WARMING TREND WITH TEMPS IN THE LOWER 80S BY THE END OF THE NEXT WEEK. GFS ALSO DOES HINT AT FEW AFTN/EVENING SHOWERS/TSRA BY THE END OF NEXT WEEK...BUT FOR NOW WILL KEEP DRY. && .PRELIMINARY POINT TEMPS/POPS... HUNTSVILLE 53 64 46 64 41 / 70 30 30 20 10 SHOALS 53 64 47 65 42 / 70 30 30 20 10 CULLMAN 54 65 47 65 42 / 70 30 30 20 10 FAYETTEVILLE 52 62 44 63 40 / 70 30 30 20 10 ALBERTVILLE 54 64 47 65 42 / 70 30 30 20 10 FORT PAYNE 53 62 44 63 40 / 70 30 30 20 10 && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && 07
Hazardous weather outlook, Apr 19, 12:55 PM CDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1255 PM CDT SUN APR 19 2009 ALZ001>010-016-TNZ076-096-097-200500- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1255 PM CDT SUN APR 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... AN INITIAL LINE OF SHOWERS AND THUNDERSTORMS WILL PUSH THROUGH THE CENTRAL TENNESSEE VALLEY EARLY THIS AFTERNOON. A STRONG THUNDERSTORM OR TWO CANNOT BE RULED OUT...BUT CONDITIONS SHOULD GENERALLY BE TOO STABLE WITH THIS FIRST ROUND OF THUNDERSTORMS. A BRIEF BREAK IN THE RAIN IS POSSIBLE BEHIND THE LINE...AND THE SUN MAY COME OUT FOR A TIME. HOWEVER...THIS WILL ALLOW CONDITIONS TO DESTABILIZE...CAUSING THUNDERSTORMS TO REDEVELOP ALONG OR AHEAD OF AN APPROACHING COLD FRONT. SOME OF THESE STORMS MAY BECOME SEVERE... CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS AND DAMAGING WINDS. AN ISOLATED TORNADO CANNOT BE RULED OUT. ESTIMATED TIMING FOR THE FRONT IS AROUND 5 PM FOR NORTHWEST ALABAMA...AROUND 7 PM FOR THE INTERSTATE 65 CORRIDOR...THEN EXITING INTO GEORGIA BY 10 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THE PROBABILITY FOR HAZARDOUS WEATHER IS LOW. SOME ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON...MAINLY NORTH OF THE TENNESSEE RIVER AS REMNANT MOISTURE FROM THE MAIN SYSTEM THAT BROUGHT THE COLD FRONT MOVES NORTHEAST. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUESTED LATE THIS AFTERNOON AND TONIGHT. BCC
In the hours before
Special weather statement, Apr 19, 3:14 PM CDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 314 PM CDT SUN APR 19 2009 ALZ006-192045- MADISON- 314 PM CDT SUN APR 19 2009 ...SIGNIFICANT WEATHER ALERT FOR NORTHERN MADISON COUNTY UNTIL 345 PM CDT... AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TONEY...MOVING NORTHEAST AT 25 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... GLADSTONE...ELKWOOD. MERIDIANVILLE. HAZEL GREEN...MOORES MILL. FISK. PLEVNA...NEW MARKET. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. BCC
Special weather statement, Apr 19, 3:57 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 357 PM CDT SUN APR 19 2009 ALZ006-192200- MADISON- 357 PM CDT SUN APR 19 2009 ...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 5 PM CDT... AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO TRACK REPEATED HEAVY RAINFALL ACROSS MADISON COUNTY. THE NEXT STORM CONTAINING HEAVY RAINFALL WAS LOCATED NEAR TRIANA...MOVING NORTHEAST AT 40 MPH. HEAVY DOWNPOURS WILL CONTINUE WITH THESE STORMS. ADDITIONAL RAINFALL AMOUNTS OF UP TO 1 INCH ARE POSSIBLE FROM THESE THUNDERSTORMS. WHEN COMBINED WITH THE RAIN THAT HAS ALREADY FALLEN...THIS NEXT ROUND OF HEAVY RAINFALL WILL CREATE RUNOFF PROBLEMS AND PONDING OF WATER ON AREA ROADWAYS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. BCC
Special weather statement, Apr 19, 4:32 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 432 PM CDT SUN APR 19 2009 ALZ001>003-192200- COLBERT-FRANKLIN-LAUDERDALE- 432 PM CDT SUN APR 19 2009 ...SIGNIFICANT WEATHER ALERT FOR COLBERT...FRANKLIN AND LAUDERDALE COUNTIES UNTIL 500 PM CDT... AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM MOVING INTO PRENTISS AND ITAWAMBA COUNTIES IN NORTHEASTERN MISSISSIPPI...MOVING NORTHEAST AT 40 MPH. UP TO GOLF BALL SIZE HAIL HAS BEEN REPORTED WITH THIS STORM. WINDS UP TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. THIS STORM WILL BE MOVING INTO WESTERN PORTIONS OF FRANKLIN AND COLBERT COUNTIES BY 500 PM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... RED BAY...PLEASANT SITE. MYNOT...ALLSBORO. SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. KDW
Local storm report, Apr 19, 5:23 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
523 PM CDT SUN APR 19 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL RED BAY 34.44N 88.14W
04/19/2009 E2.00 INCH FRANKLIN AL PUBLIC
EGG SIZE HAIL REPORTED NEAR RED BAY.
0513 PM HAIL RED BAY 34.44N 88.14W
04/19/2009 E2.75 INCH FRANKLIN AL PUBLIC
GOLF BALL TO BASEBALL SIZE HAIL REPORTED IN DOWNTOWN RED
BAY.
&&
CCROWEThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Birmingham, AL (KBMX), 12:00Z
11.1 hours before the tornado, 154 km from the path. April 19, 2009.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -83959 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2056 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.8 K/km
Birmingham, AL (KBMX), 00:00Z
0.9 hours after it, 154 km from the path. April 20, 2009.
- Mixed-layer CAPE
- 225 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 141 J/kg
- Mixed-layer LCL
- 490 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 466 m²/s²
- 0-3 km storm-relative helicity
- 529 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 2.5
- 0-3 km lapse rate
- 5.3 K/km
The surface observations
Haleyville (1M4), 20 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Columbus AFB radar (KGWX), 97 km away, was scanning. The volume nearest the touchdown began at 23:02 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2009 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of April 19, 2009
18 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 19 | 5:52 PM CDT | EF0 | Hale, AL | 3.6 | 25 | $15,000 | ||
| April 19 | 6:04 PM CDT | EF1 | Perry, AL | 4.0 | 50 | $10,000 | ||
| April 19 | 6:16 PM CDT | EF0 | Shelby, AL | 2.0 | 800 | $20,000 | ||
| April 19 | 6:18 PM CDT | EF1 | Lawrence, AL | 4.4 | 67 | $30,000 | ||
| April 19 | 6:28 PM CDT | EF1 | Perry, AL | 1.2 | 100 | $30,000 | ||
| April 19 | 6:43 PM CDT | EF0 | Morgan, AL | 2.0 | 50 | $25,000 | ||
| April 19 | 6:53 PM CDT | EF0 | Shelby, AL | 3.3 | 100 | $10,000 | ||
| April 19 | 6:58 PM CDT | EF0 | Morgan, AL | 0.5 | 50 | $20,000 | ||
| April 19 | 8:10 PM CDT | EF0 | Montgomery, AL | 0.1 | 150 | $12,000 | ||
| April 19 | 8:20 PM CDT | EF1 | Montgomery, AL | 0.1 | 50 | $30,000 | ||
| April 19 | 8:35 PM CDT | EF1 | Marshall, AL | 3.0 | 60 | 1 | 1 | |
| April 19 | 8:36 PM CDT | EF0 | Bullock, AL | 0.1 | 50 | $5,000 | ||
| April 19 | 8:59 PM CDT | EF2 | Blount, AL | 6.3 | 300 | $400,000 | ||
| April 19 | 9:03 PM CDT | EF0 | DeKalb, AL | 1.1 | 50 | $17,000 | ||
| April 19 | 9:16 PM CDT | EF1 | DeKalb, AL | 5.3 | 150 | 13 | ||
| April 19 | 9:21 PM CDT | EF1 | St. Clair, AL | 2.9 | 75 | $20,000 | ||
| April 19 | 11:00 PM EDT | EF1 | Cherokee, GA | 1.5 | 880 | 2 | $5.0 million | |
| April 19 | 10:33 PM CDT | EF2 | Muscogee, AL to GA | 3.5 | 250 | $3.5 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.